Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
February 20, 2005
Aches and Pains, Pills for Diabetes
Question from Cozad, Nebraska, USA:
I have just seen my family doctor for a follow up on my blood sugars. I had a question a month ago when I saw the doctor for my sugars. I had a pain in the groin area and front thigh area on my right leg. It was diagnosed as a muscle pull then and I was prescribed a prescription anti-inflammatory medication. It has gotten worse and my knee now hurts, too. The anti-inflammatory medication does not help. The pain is much worse at night. This time I was told I need to start physical therapy as it is probably tendonitis. I haven't fallen or slipped. I have an appointment with the physical therapist coming up. Could this be something from my type 2 diabetes and not a muscle pull? At my visit a month ago, another oral diabetes medication was added. So now, I take three daily, metformin, Avandia, and Amaryl. Could one of these be the cause? I am a little confused, and the doctor seemed hurried and not interested. I am having a lot of discomfort. Is pain like this common in diabetics? Should I seek another opinion or try the physical therapy?
Localized pain is not necessarily one of the side effects of the medication. Rather, a muscle or skeletal cause of the pain is still likely. A point in the history that suggests this to be the case would be pain with use, pain that persists in the same location, lack of symptoms in other muscle groups, and improvement with rest. An evaluation with the physical therapist may not only help but may also help reassure you as to the cause. If this does not get better, by all means, you should speak again with your physician as the accuracy of the diagnosis should always be questioned.